[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.241.199. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1993

Lack of Serum Selenium Rise After Overnight Application of Selenium Sulfide

Author Affiliations

Division of Dermatology University of Kansas Medical Center Kansas City, KS 66160-7319

Arch Dermatol. 1993;129(5):646-648. doi:10.1001/archderm.1993.01680260118023
Abstract

To the Editor.—  As with some vitamins, eg, retinoids1 the trace metal selenium has attracted considerable attention as a possible protective agent (antioxidant) against the development of cancer, although the evidence for any role in cancer prevention is still limited.2,3 Just as with retinoids, too much selenium can cause toxic effects. Metallic taste, garlicky breath, tremor, and lethargy occurred in a woman who shampooed her hair with selenium sulfide suspension three times a week for several months for a scalp dermatitis.4 In that patient, urinary selenium levels were found to be elevated, along with elevation of urinary porphyrins.We studied a group of normal subjects in a single-blind manner to see whether overnight application to the torso of a commercial selenium-containing shampoo (Selsun) resulted in any measurable increases in serum selenium levels. (The shampoo contained the following ingredients: 2.5% selenium disulfide, bentonite, alkyl aryl sulfonate, sodium phosphate, glyceryl

First Page Preview View Large
First page PDF preview
First page PDF preview
×